Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Wilmington, NC

June 24, 2016Horry County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 24, 2016, 6:04 PM EDT for Horry County, Marion County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2016, 6:04 PM EDT (22:04 UTC)
Expired
Jun 24, 2016, 6:45 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS52 KILM 242204
SVRILM
SCC051-067-242245-
/O.NEW.KILM.SV.W.0044.160624T2204Z-160624T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT FRI JUN 24 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  SOUTH CENTRAL MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA...

* UNTIL 645 PM EDT

* AT 604 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RED HILL...
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MYRTLE BEACH...CONWAY...NORTH MYRTLE BEACH...SURFSIDE BEACH...NORTH
  MYRTLE BEACH AIRPORT...CHERRY GROVE INLET...RED HILL...SOCASTEE...
  LITTLE RIVER ENTRANCE...LITTLE RIVER...GARDEN CITY...MYRTLE BEACH
  AIRPORT...MURRELLS INLET...HICKORY GROVE...HOMEWOOD...DONGOLA...
  BUCKSPORT...BUCKSVILLE...CHERRY GROVE BEACH AND BROOKSVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 24.
 SC HIGHWAY 22 BETWEEN MILE MARKERS 15 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3361 7910 3361 7912 3364 7913 3365 7912
      3366 7915 3368 7916 3371 7920 3369 7925
      3371 7924 3373 7929 3380 7933 3399 7871
      3385 7854 3382 7867 3377 7877 3370 7888
      3357 7900 3357 7908
TIME...MOT...LOC 2204Z 311DEG 25KT 3374 7903 

HAIL...<.75IN
WIND...60MPH
 
$$

JDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:01 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 4:01 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
401 PM EDT FRI JUN 24 2016

.SYNOPSIS...
Thunderstorms this evening and tonight may be severe. High heat
and humidity will result in elevated heat indices again today. A
cold front will drop very slowly south and across the area
Saturday. High pressure will build in behind the front bringing
drier weather for Sunday, but the risk for thunderstorms will
increase again next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Friday...Impulse that is expected to enhance TSTM
intensity was skirting the northern TN/NC border. Activity thus
far has been focused on an W to E outflow boundary produced from
previous convection. As a result, am expecting renewed develop to
form later this afternoon and evening north and west of SE NC and
NE SC. This expected development stands a better chance of more
organized structure and stronger intensity through evening. The
SPC released a mesoscale discussion indicating only a 20% chance
of a watch through 5 PM, but again this does not speak for
tonight. Odds of damaging winds and large hail stands at 15% for
tonight and the 'slight risk' status remains intact. The severe
window in terms of peak intensity remains between 8PM and 3AM.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 345 PM Friday...Rain showers and isolated TSTMS will linger
along the eastern half of NE SC and SE NC Saturday as a sluggish
frontal boundary briefly hangs up near the coast before being
pushed S and E. The SPC only carries general thunder for Saturday
and pop values will taper from NW to SE through the day. The air
mass will not see a great deal of change but clouds and rain will
keep maximums quite a bit cooler than today. Sunday will'feel' a
bit different as post-frontal drying lowers dewpoints a few ticks.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 3 PM Friday... The weather will be fairly seasonable but also
fairly unsettled through the long term. Monday and Tuesday bring
initially weak northwest flow that will ramp up slightly while the
piedmont trough and afternoon seabreeze both making contributions to
storms. And with the northwest flow even the immediate coast will
not be exempt from storms. Wednesday and Thursday will drop a front
into the area that should stall. Wherever this boundary stalls
should become the favored zone for storms and areas north and west
of it may become a local minimum. Future forecasts may be able to
add such detail. On friday the next upper trough passing by well to
our north looks to pull the front back out of the area once again.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...

AS OF 18Z FRIDAY...A bit of uncertainty regarding thunderstorms
today as various model guidance differs considerably with respect to
timing and placement, and these storms will be strong enough for IFR
visibilities and rather strong winds. The solution we have opted for
breaks out the strongest storms over inland terminals later this
afternoon whereas coastal terminals see the heaviest activity more
towards evening, perhaps even after dark. A little bit of MFVR fog
may form towards the predawn hours especially in areas that see
rain. A cold front may come into LBT and maybe even FLO towards the
end of the TAF period.

Extended outlook...Sct TS overnight Fri, Sat and Tues. Otherwise VFR.

&&

.MARINE...

NEAR TERM /THROUGH TONIGHT/...

As of 345 PM Friday...Bumpy conditions on the waters with 15-20
KT SW winds, and an exercise caution statement will be needed this
evening ahead of an approaching front. Seas generally 4-5 ft with
dominant wave periods of 5-6 seconds. Strong to severe TSTMS will
likely rake the waters tonight and mariners are urged to obtain a
radar update before heading out even on the ICW.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 345 PM Friday...Easing SW winds Saturday will see a shift to
the N-NE as a weak and slow moving cold front pushed S and E. No
advisories or caution statements are expected but a few TSTMS may
linger over the 0-20 nm waters Saturday. A light onshore wind
expected Sunday and much improved compared to recent days, with
seas 2-3 ft seas, down from 3-4 on Saturday.As of 3 PM
Wednesday...

LONG TERM /MONDAY THROUGH WEDNESDAY/...

As of 3 PM Friday...Outside of thunderstorms there should be some
pretty quiet marine conditions in place through the duration of the
long term. Easterly winds on Monday will slowly veer as the day
wears on and speeds remain capped at just 10 kt. The piedmont trough
and west Atlantic high pressure will then yield southwesterly flow
of a similarly feeble strength for Tuesday and Wednesday.
Predominant wave heights currently expected to stay at 2 ft and
below though a little swell energy could yield some of 3 ft towards
the outer reaches of our 20 nm zones.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...RJD/DRH
SHORT TERM...RJD
LONG TERM...SHK
AVIATION...MRR
MARINE...
Hazardous weather outlook, Jun 24, 4:08 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
408 PM EDT FRI JUN 24 2016

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-252015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
408 PM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-252015-
COASTAL BRUNSWICK-COASTAL HORRY-
408 PM EDT FRI JUN 24 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-252015-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
408 PM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Local storm report, Jun 24, 5:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
540 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     1 SSW SPARROWS CROSSROA 34.04N  79.89W
06/24/2016                   FLORENCE           SC   DEPT OF HIGHWAYS

            POWER LINES ON SHORT CUT RD.

&&

EVENT NUMBER ILM1600122

43
Local storm report, Jun 24, 5:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
543 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 ESE MCKENZIE CROSSROA 33.90N  79.89W
06/24/2016                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE DOWN AT THE INTERSECTION OF MCKENZIE AND SCURRY
            RD.

&&

EVENT NUMBER ILM1600123

43
Local storm report, Jun 24, 5:46 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
546 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     1 W OLANTA              33.93N  79.94W
06/24/2016                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE ON HWY 301 AND IRIS RD.

&&

EVENT NUMBER ILM1600124

43
Local storm report, Jun 24, 5:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
554 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     NICHOLS                 34.23N  79.15W
06/24/2016                   MARION             SC   DEPT OF HIGHWAYS

            TREES DOWN AT CROSSING OF OLD MULLINS HWY AND SC9

&&

EVENT NUMBER ILM1600125

MBB
Local storm report, Jun 24, 5:56 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
556 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     PLAYCARDS               34.05N  79.00W
06/24/2016                   HORRY              SC   DEPT OF HIGHWAYS

            TREE DOWN ON SC 19.

&&

EVENT NUMBER ILM1600126

43
Local storm report, Jun 24, 5:57 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
557 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     BROWN BAY               33.91N  79.09W
06/24/2016                   HORRY              SC   DEPT OF HIGHWAYS

            TREE DOWN ON ALFORD RD.

&&

EVENT NUMBER ILM1600127

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:04 PM EDTSpecial Weather StatementILMDarlington, Marlboro41 min
Jun 24, 3:45 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Horry, Marion, Marlboro60 min
Jun 24, 4:03 PM EDTSevere Thunderstorm WarningILMDarlington, Florence, Marion42 min
Jun 24, 4:21 PM EDTAreal Flood AdvisoryILMDillon, Marion3 hr
Jun 24, 4:29 PM EDTSpecial Weather StatementILMFlorence46 min
Jun 24, 4:35 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Horry, Marion, Marlboro55 min
Jun 24, 4:52 PM EDTSevere Thunderstorm WarningILMFlorence, Marion, Williamsburg53 min
Jun 24, 5:14 PM EDTSevere Thunderstorm WarningILMHorry61 min
Jun 24, 5:28 PM EDTSevere Thunderstorm WarningILMFlorence, Georgetown, Horry, Marion, Williamsburg62 min
Jun 24, 6:25 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg65 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.